Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 157, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 17, 2008, 8:33 PM CDT for Edmunds County, Faulk County, Potter County, South Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2008, 8:33 PM CDT (01:33 UTC)
- Expired
- Jul 17, 2008, 9:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
Counties Edmunds County, SD, Faulk County, SD, Potter County, SD
The radar
The Aberdeen radar (KABR), 86 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 382 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:50 PM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, Jul 17, 3:50 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 350 PM CDT THU JUL 17 2008 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT FRONTAL BOUNDARY HAS SLIPPED WELL SOUTH INTO FSD CWA THIS AFTERNOON WITH CONVECTION FIRING ACROSS NEBRASKA...IOWA AND EXTREME SOUTHEASTERN SOUTH DAKOTA. HAVE LOWERED POPS TO JUST SLIGHT CHANCE THROUGH 00Z TODAY AND WENT WITH DRY CONDITIONS OVERNIGHT. HIGH PRESSURE SLIDES INTO THE AREA TONIGHT WITH DRYING NOTED IN SOUNDINGS...ESPECIALLY ACROSS THE EASTERN CWA. SKIES WILL BE MOSTLY CLEAR TO PARTLY CLOUDY...WITH A FEW MORE CLOUDS POSSIBLE ACROSS THE WESTERN CWA. ON FRIDAY SURFACE HIGH PUSHES EAST AS TROUGH OF LOW PRESSURE DEVELOPS ACROSS THE NORTHERN ROCKIES AND BEGINS TO PUSH OUT INTO THE HIGH PLAINS. DECENT INSTABILITY DEVELOPS BY FRIDAY AFTERNOON...MAINLY ACROSS WESTERN SOUTH DAKOTA SO WILL KEEP SLIGHT CHANCE POPS ACROSS THE FAR WESTERN PORTION OF CORSON COUNTY. BELIEVE BETTER CHANCES FOR PRECIP WILL SPREAD EAST ACROSS THE STATE FRIDAY NIGHT AS LLJ SETS UP AND ELEVATED INSTABILITY INCREASES OVER THE AREA. MODELS SHOWING SOME FORM OF MCS DEVELOPING OUT WEST AND MOVING EAST ACROSS THE STATE FRIDAY NIGHT. NAM IS MUCH SLOWER THAN THE GFS IN MOVING PRECIP ACROSS THE STATE. WILL HOLD ONTO 30/40 POPS FOR NOW AND WILL REFINE AS TIME GETS CLOSER. .LONG TERM...SATURDAY THROUGH THURSDAY MAIN FOCUS WILL BE ON PRECIPITATION CHANCES EARLY IN PERIOD AS SHORTWAVE TRAVERSES THE NORTHERN TIER OF THE COUNTRY. MODEL SUITE KEYS IN ON POSSIBILITY FOR NOCTURNAL CONVECTION DESPITE ONLY A 30KT LOW LEVEL JET. MODELS ALSO IDENTIFY DRIER AIR OVER THE NORTHEAST CWA TO AID IN WEAKENING EXPECTED CONVECTIVE CLUSTER AS IT HEADS INTO THE EASTERN HALF OF THE CWA. WEAK WESTERLY LOW LEVEL FLOW DEVELOPS BEHIND FRONT WITH NORTHWEST FLOW ALOFT FOR SATURDAY AND SUNDAY. SATURDAY AFTERNOON STANDS BEST CHANCE FOR CONVECTIVE ACTIVITY WITH WEAK LOW LEVEL FLOW AND PROBABILITY OF CONVECTIVE DEBRIS FROM MORNING ACTIVITY AS FOCUS. HIGHEST PROBABILITY AND POSSIBLE SEVERE WORDING WILL BE ACROSS NORTHEAST CWA WITH UPPER TROUGH PASSAGE AND STRONGEST LOW LEVEL FLOW. PROFILES SUGGEST MARGINAL INSTABILITY FOR EASTERN CWA SUNDAY...SO WILL LIMIT THUNDER CHANCES TO AFTERNOON/EVENING IN EASTERN COUNTIES. DESPITE LIMITED INSTABILITY DUE TO LOWER DEWPOINTS...SHEAR PROFILES COULD STILL SUPPORT MENTION OF SEVERE WEATHER AS WELL. UPPER RIDGING COMES TO DOMINATE FOR THE START OF THE WORK WEEK WITH THE NEXT OPPORTUNITY FOR PRECIPITATION OCCURRING AS WE GET INTO WEDNESDAY/THURSDAY TIME FRAME WITH NEXT SHORTWAVE. MODEL DIVERGENCE BECOMES SIGNIFICANT PROBLEM WITH THIS PART OF FORECAST. && .AVIATION... VFR CONDITIONS WILL BE THE RULE FOR AVIATION SITES THIS AFTERNOON AS WEAK HIGH PRESSURE SINKS SOUTHWARDS. CANT RULE OUT ISOLD CB FORMATION IN THE HEAT OF THE AFTERNOON ALONG A WEAK FRONT SOUTH OF KATY THOUGH. IF ANY OF THE WIDESPREAD PRECIPITATION FALLS AT/NEAR KATY...FOG BECOMES A CONCERN...HOWEVER SINCE THE CHANCE APPEARS REMOTE WILL LEAVE OUT OF TAF. OTHERWISE...VFR CONDITIONS WILL DOMINATE THROUGH TOMORROW. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...CONNELLY AVIATION...CONNELLY WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 17, 3:33 PM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 333 PM CDT THU JUL 17 2008 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-182045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 333 PM CDT THU JUL 17 2008 /233 PM MDT THU JUL 17 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH SUNDAY ACROSS THE AREA...WITH THE BEST CHANCES OCCURRING FRIDAY NIGHT AND EARLY SATURDAY MORNING. A FEW SEVERE STORMS ARE POSSIBLE BUT UNCERTAINTIES REMAIN IN TIMING AND LOCATION. CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST FOR THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:49 PM CDT | Tornado Warning | ABR | Edmunds, Faulk | 26 min |
| Jul 17, 9:31 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 29 min |
| Jul 17, 9:35 PM CDT | Tornado Warning | ABR | Faulk, Hand | 25 min |
| Jul 17, 9:57 PM CDT | Tornado Warning | ABR | Hand | 33 min |
| Jul 17, 10:29 PM CDT | Tornado Warning | ABR | Hand | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.